Alert archive / Wisconsin / River Flood Warnings in 2014

River Flood Warning 61, NWS La Crosse, WI

September 5, 2014Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Sep 5, 2014, 11:20 AM CDT for Adams County, Juneau County, Wisconsin. It took effect at Sep 6, 2014, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 5, 2014, 11:20 AM CDT (16:20 UTC)
In effect from
Sep 6, 2014, 7:00 AM CDT
Expired
Sep 5, 2014, 9:10 PM CDT
In force
Issued by
NWS La Crosse, WI
Flood severity
Minor

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wisconsin River at Castle Rock Dam (CROW3).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WGUS43 KARX 051620
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT FRI SEP 5 2014

.SEVERAL EPISODES OF HEAVY RAINFALL THE PAST FEW DAYS ACROSS
NORTHERN AND CENTRAL WISCONSIN HAVE RESULTED IN SIGNIFICANT RISES ON
THE WISCONSIN RIVER. IN COORDINATION WITH THE CASTLE ROCK DAM
OPERATORS...FLOW RELEASES WILL RESULT IN MINOR FLOODING ON THE
WISCONSIN RIVER AT CASTLE ROCK DAM BY TOMORROW MORNING. 

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING 
WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

WIC001-057-060420-
/O.NEW.KARX.FL.W.0061.140906T1200Z-140910T0000Z/
/CROW3.1.ER.140906T1200Z.140906T1200Z.140909T0600Z.UU/
1120 AM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE WI HAS ISSUED A 

* FLOOD WARNING FOR 
  THE WISCONSIN RIVER AT CASTLE ROCK DAM.
* FROM SATURDAY MORNING TO TUESDAY EVENING.
* AT 11:10 AM FRIDAY THE FLOW WAS 19863 CFS. 
* FLOOD STAGE IS 30000 CFS.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE 
  SATURDAY MORNING.
* IMPACT...AT 30000.0 CFS...LOCALIZED FLOODING OCCURS NEAR HIGHWAY Z 
  DOWNSTREAM OF THE DAM

$$
1 follow-up statement
327 
WGUS83 KARX 060210
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
910 PM CDT FRI SEP 5 2014

.SEVERAL EPISODES OF HEAVY RAINFALL THE PAST FEW DAYS ACROSS NORTHERN
AND CENTRAL WISCONSIN HAVE RESULTED IN SIGNIFICANT RISES ON THE
WISCONSIN RIVER. HOWEVER...IN COORDINATION WITH THE CASTLE ROCK DAM
OPERATORS...FLOW RELEASES AT THIS TIME ARE NOW EXPECTED TO REMAIN BELOW 
FLOOD STAGE ON THE WISCONSIN RIVER AT CASTLE ROCK DAM. AS A RESULT
THE FLOOD WARNING WILL BE CANCELLED FOR THE WISCONSIN RIVER AT 
CASTLE ROCK DAM. 

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

WIC001-057-060240-
/O.CAN.KARX.FL.W.0061.000000T0000Z-140910T0000Z/
/CROW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
910 PM CDT FRI SEP 5 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE WISCONSIN RIVER AT CASTLE ROCK DAM.
* AT  8:10 PM FRIDAY THE FLOW WAS 26794 CFS. 
* FLOOD STAGE IS 30000 CFS.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE WITH A VALUE OF 
  27000 CFS SATURDAY MORNING. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 5, 8:45 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 5, 8:45 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
845 AM CDT FRI SEP 5 2014

.UPDATED...
845 AM CDT FRI SEP 5 2014

WEAK UPPER LEVEL SHORTWAVE TROUGH IS WORKING ON THE EDGE OF THE
ELEVATED INSTABILITY RIDGE AND SOME WEAK SLOPING FROTOGENETIC
FORCING TO FIRE AREAS OF SHOWERS - PERHAPS A FEW THUNDERSTORMS -
ACROSS NORTHEAST IA THIS MORNING. MESO MODELS IN FAIRLY GOOD
AGREEMENT IN TRACKING THIS NORTHEAST THROUGH THE MORNING
HOURS...WITH A DECREASING TREND BY 18Z. THE PCPN IS COMING OUT OF
MID CLOUDS...AND ACCUMULATIONS WILL BE MINIMAL.

MEANWHILE...ANOTHER SHORTWAVE LOOKS TO TAKE AIM ON THE FORECAST AREA
BY MID/LATE AFTERNOON...SPINNING OUT OF THE CENTRAL PLAINS. HERE
AGAIN...MESO MODELS IN DECENT AGREEMENT IN HAVING THIS FEATURE SPIT
OUT A FEW SHOWERS - PERHAPS SOME THUNDER.

SO...HAVE INCREASED THE RAIN CHANCES ACROSS THE SOUTH FOR THIS
MORNING...AND AGAIN FOR LATER THIS AFTERNOON. THESE LATE AFTERNOON
CHANCES MAY HAVE TO BE INCREASED EVEN MORE...AND CARRIED INTO THE
EARLY EVENING. EXPECT SOME BREAK FOR THE EARLY PART OF THE
AFTERNOON.

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 320 AM CDT FRI SEP 5 2014

THE MAIN FOCUS IN THE SHORT TERM IS ON THE PRECIPITATION/TEMPERATURE/DEW
POINT TRENDS AS A COLD FRONT MOVES THROUGH THE REGION.

CURRENTLY...A SURFACE COLD FRONT EXTENDS FROM THE WESTERN UP OF
MICHIGAN DOWN THROUGH SOUTHWEST WISCONSIN AND SOUTH CENTRAL IOWA.
THE AIR MASS BEHIND THIS FRONT IS MUCH COOLER AND LESS HUMID WITH
TEMPERATURES DROPPING FROM THE UPPER 70S TO THE MID 50S AND DEW
POINTS GOING FROM THE MID 70S TO THE UPPER 40S. WHILE THE
ENVIRONMENT IN THE WARM SECTOR IS CAPPED OFF...SOME SLOPING LOW
LEVEL FRONTOGENESIS IS BEING AIDED BY A MID LEVEL TROUGH DIGGING
ACROSS NORTH DAKOTA/NORTHERN MINNESOTA AND HAS PRODUCED A BAND OF
CONVECTION ACROSS THE NORTHERN HALF OF IOWA. THIS RAIN WILL TRACK
TO THE NORTHEAST/EAST THIS MORNING BUT LIKELY WEAKEN AS IT LEAVES
THE DEEPER FORCING IN CENTRAL IOWA. THE 05.07Z RAP SHOWS THAT THE
0-3KM MUCAPE DROPS QUITE A BIT ONCE YOU REACH THIS
PRECIPITATION AND VERTICAL SHEAR PROFILES SHOW ONLY ABOUT 20-30KTS
OF 0-6KM SHEAR WITH MUCH OF IT AROUND 900-750MB. BASED ON
THIS...AM NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER BUT
THAT THERE WILL BE A PERIOD OF LIGHT TO MODERATE
RAINFALL...PARTICULARLY ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN.

CLOUD COVER WILL LIKELY LINGER THROUGH MUCH OF THE DAY AS ANOTHER
MID LEVEL SHORT WAVE TROUGH TRACKS TO THE EAST FROM EASTERN
COLORADO/WESTERN NEBRASKA ON THROUGH IOWA TODAY. 06.00Z NAM/GFS
FORECAST SOUNDINGS SHOW A SATURATING MID LEVEL LAYER WITH DRY AIR
STUCK UNDERNEATH IT. WHILE THE FOCUS APPEARS TO MAINLY BE ACROSS
THE SOUTHERN HALF OF IOWA INTO TONIGHT...THE 05.00Z NAM/GFS/ECMWF
DO HINT AT SOME LIGHT QPF MAKING IT INTO THE REGION. CONFIDENCE IS
NOT HIGH ENOUGH RIGHT NOW WITH WHAT WILL WIN OUT IN THIS BATTLE OF
DRY AIR...SO HAVE KEPT THE FORECAST DRY INTO TONIGHT FOR THE TIME
BEING.

OTHERWISE...HIGH TEMPERATURES HAVE ALREADY BEEN HIT FOR THE DAY AS
THEY WILL DROP INTO THIS MORNING AND THEN MAKE A SMALL DIURNAL
BUMP THIS AFTERNOON BEFORE DROPPING QUICKLY TONIGHT. LOW LEVEL
WINDS LOOK LIKE THEY SHOULD BE STRONG ENOUGH TO KEEP ANY VALLEY
FOG FROM FORMING...BUT WILL HAVE TO MONITOR THE CONDITIONS INTO
TONIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 320 AM CDT FRI SEP 5 2014

FAIRLY QUIET EXTENDED PERIOD WITH THE COOLER TEMPERATURES THE MAIN
STORY. THE COOLEST PERIOD APPEARS TO BE THIS WEEKEND AS +6C TO +8C
850MB AIR SITS OVER THE REGION BEFORE WARMER AIR GETS ADVECTED IN
ON THE BACK SIDE OF THE RIDGE EARLY NEXT WEEK. THE NEXT CHANCES
FOR PRECIPITATION ARE ON MONDAY INTO THURSDAY AS A MID LEVEL
SHORT WAVE TROUGH MOVES THROUGH THE REGION. NOT MUCH INSTABILITY
TO WORK WITH AS THE 05.00Z GFS/ECMWF SHOW LESS THAN 1000 J/KG OF
0-3KM MUCAPE AROUND THE REGION SO DO NOT EXPECT MUCH IN THE WAY
OF WIDESPREAD THUNDERSTORMS...PARTICULARLY ANYTHING CONSIDERED
SEVERE.

A MORE SIGNIFICANT COLD PUSH LOOKS LIKE IT WILL MOVE IN ON
THURSDAY WITH 850MB TEMPERATURES DROPPING BELOW 0C. THIS WILL
LIKELY LEAD TO SOME LOW TEMPERATURES DIPPING INTO THE 30S GOING
INTO FRIDAY MORNING AND THE POTENTIAL FOR SOME FROST IN THE
TYPICAL LOW/COLD BOG AREAS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 625 AM CDT FRI SEP 5 2014

A COOLER/DRIER AIRMASS WAS SPREADING ACROSS THE TAF SITES THIS
MORNING...IN THE WAKE OF THE COLD FRONT THAT WAS ALREADY INTO
SOUTHEAST WI/IA. GENERALLY GOOD VFR CONDITIONS EXPECTED AT THE TAF
SITES TODAY/TONIGHT AS CANADIAN HIGH PRESSURE BUILDS INTO THE UPPER
MIDWEST. SOME MOISTURE LIFTING NORTHWARD OVER THE FRONTAL BOUNDARY
MAY SPREAD SOME -SHRA INTO THE KLSE AREA THRU THE MORNING. THIS
FORCING EXPECTED TO SLOWLY SHIFT SOUTH THRU THE MORNING AND LEFT THE
VCSH/-SHRA MENTION OUT OF THE KLSE TAF AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATED......RIECK
SHORT TERM...HALBACH
LONG TERM....HALBACH
AVIATION.....RRS
Hazardous weather outlook, Sep 5, 9:57 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
957 AM CDT FRI SEP 5 2014

IAZ029-030-WIZ061-061000-
FAYETTE-CLAYTON-GRANT-
957 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY INTO WEDNESDAY.
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THIS WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-
957 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY INTO WEDNESDAY.
SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THIS WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Local storm report, Sep 5, 6:38 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 AM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NW BLAIR              44.31N 91.24W
09/04/2014  M0.75 INCH       TREMPEALEAU        WI   EMERGENCY MNGR

            DELAYED REPORT. TIME ESTIMATED.

&&

ZT

Nearby

River Flood Warnings in Wisconsin, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.